Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 261, NWS Wichita, KS

July 28, 2016Chautauqua County, Elk County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 28, 2016, 1:22 PM CDT for Chautauqua County, Elk County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2016, 1:22 PM CDT (18:22 UTC)
Expired
Jul 28, 2016, 1:57 PM CDT
In force
35 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chautauqua County, KS, Elk County, KS

The radar

The Wichita radar (KICT), 99 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 6.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

045 
WUUS53 KICT 281822
SVRICT
KSC019-049-281915-
/O.NEW.KICT.SV.W.0261.160728T1822Z-160728T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
122 PM CDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ELK COUNTY IN SOUTHEASTERN KANSAS...
  NORTHWESTERN CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 215 PM CDT

* AT 122 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRENOLA...OR
  13 MILES SOUTHWEST OF HOWARD...MOVING SOUTH AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MOLINE AND GRENOLA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3741 9652 3742 9629 3715 9621 3714 9652
TIME...MOT...LOC 1822Z 006DEG 12KT 3731 9641 

HAIL...0.75IN
WIND...60MPH
 
$$

CARUSO
2 follow-up statements
115 
WWUS53 KICT 281841
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
141 PM CDT THU JUL 28 2016

KSC049-281850-
/O.CAN.KICT.SV.W.0261.000000T0000Z-160728T1915Z/
ELK KS-
141 PM CDT THU JUL 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ELK COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3728 9651 3730 9628 3715 9621 3714 9652
TIME...MOT...LOC 1840Z 351DEG 16KT 3720 9638 

$$

KSC019-281915-
/O.CON.KICT.SV.W.0261.000000T0000Z-160728T1915Z/
CHAUTAUQUA KS-
141 PM CDT THU JUL 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTHWESTERN CHAUTAUQUA COUNTY...

AT 140 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF CEDAR VALE...MOVING SOUTH AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN CHAUTAUQUA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3728 9651 3730 9628 3715 9621 3714 9652
TIME...MOT...LOC 1840Z 351DEG 16KT 3720 9638 

HAIL...0.75IN
WIND...60MPH
 
$$

CARUSO
786 
WWUS53 KICT 281857
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
157 PM CDT THU JUL 28 2016

KSC019-281907-
/O.CAN.KICT.SV.W.0261.000000T0000Z-160728T1915Z/
CHAUTAUQUA KS-
157 PM CDT THU JUL 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHAUTAUQUA COUNTY
IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3728 9651 3730 9628 3715 9621 3714 9652
TIME...MOT...LOC 1855Z 006DEG 12KT 3714 9639 

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 12:43 PM CDT, 39 minutes earlier.

Area forecast discussion, Jul 28, 12:43 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1243 PM CDT THU JUL 28 2016

.SHORT TERM...(Today through Saturday night)
Issued at 331 AM CDT Thu Jul 28 2016

Today-tonight:
Models continue to struggle in the short term but maintain
chances for robust convection late afternoon/evening. Through mid
morning, anticipate ongoing storms just clipping Central KS will
continue to flirt with western edge of forecast area. With little
change in airmass east of I-35, will maintain small chances for
storms through mid morning similar the past few days. Question
becomes when storms will arrive and/or develop in Central KS. GFS
is as usual drier in boundary layer with considerable more CINH
and less CAPE than NAM. Setup appears reasonable favorable for MCS
to track across at least western half of forecast area, with the
main positive factor being stronger than normal winds aloft/shear
for this time of year. Instability is more than sufficient for
severe, but appears low for typical derecho events and the low
level moisture distribution is not ideal. Orientation of middle
level winds however will be favorable for good momentum transfer.

Friday-Saturday:
Precipitation may linger a bit on Friday morning, but unclear how
quickly clouds will exit and airmass recover. Expecting mainly dry
conditions during the day Friday but with fairly extensive clouds.
This combined with cooler air behind front will result in much
cooler highs. Models suggest another round of storms developing
late Friday night in moisture return, but location/timing is
suspect. Precipitation should wane Saturday morning with
temperatures recovering, but a few rogue storms will be possible
in the afternoon. Increasing baroclinicity will favor more
nocturnal storms Saturday night, but once again timing/track is
uncertain. -Howerton

.LONG TERM...(Sunday through Wednesday)
Issued at 331 AM CDT Thu Jul 28 2016

Precipitation from MCS will dribble into Sunday morning. Very
small chance that some afternoon storms will develop in deeper
moisture in Southeast KS Sunday afternoon. Otherwise dry
conditions are probable for remainder of the period. However
consensus did require some small chances for storms in far
northwest sections Tuesday night/Wednesday. Temperatures will
increase with upper ridge building this period. Temperatures on
Tuesday/Wednesday likely a bit cool unless extensive dense cirrus
develops. -Howerton

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1237 PM CDT Thu Jul 28 2016

Isolated storms are possible this afternoon over south central
KS/Flint Hills near residual outflow boundaries. For now, leaving
VCTS out of the ICT terminal. Other storm clusters will continue
to develop to the northwest over the high plains this afternoon,
then traversing southeastward tonight. Highest storm chances will
be at the RSL, GBD, HUT, and ICT terminals where a tempo TSRA
group will be added for this evening/overnight. Strong wind gusts
and heavy rainfall rates (limited visibilities) could accompany
these storms tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    94  70  84  70 /  20  60  30  30
Hutchinson      92  69  83  69 /  30  70  30  30
Newton          90  69  81  68 /  20  60  30  30
ElDorado        91  70  82  70 /  20  50  30  30
Winfield-KWLD   94  72  85  71 /  30  70  30  30
Russell         90  66  81  66 /  50  70  30  30
Great Bend      92  67  82  67 /  50  70  30  30
Salina          92  69  83  68 /  40  50  30  30
McPherson       91  68  82  68 /  30  60  30  30
Coffeyville     93  72  85  71 /  60  40  30  30
Chanute         91  71  83  70 /  30  40  40  30
Iola            90  70  82  70 /  30  40  40  30
Parsons-KPPF    92  71  85  71 /  50  40  40  30

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...JMC
Hazardous weather outlook, Jul 28, 7:19 AM CDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
719 AM CDT THU JUL 28 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-291230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
719 AM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW HIT-OR-MISS STORMS ARE POSSIBLE THIS MORNING OVER PORTIONS
OF SOUTH-CENTRAL AND SOUTHEAST KANSAS. THE STRONGEST ACTIVITY WILL
BE CAPABLE OF GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAIN.

SOME SEVERE STORMS ARE EXPECTED TO MOVE INTO CENTRAL KANSAS THIS
AFTERNOON OR EARLY EVENING AND TRACK ACROSS SOUTH CENTRAL KANSAS
THIS EVENING AND OVERNIGHT. THE PRIMARY THREAT WILL BE 60-75 MPH
WINDS AND VERY HEAVY RAIN. BRIEF FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS IS LIKELY. UP TO QUARTER SIZED HAIL IS POSSIBLE
WITH DISCRETE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODIC ROUNDS OF THUNDERSTORMS ARE FORECAST FROM FRIDAY MORNING
THROUGH SUNDAY MORNING. THE MAJORITY OF THE STORMS ARE EXPECTED
DURING THE EVENING AND OVERNIGHT HOURS...WITH MAINLY ISOLATED
STORMS DURING THE AFTERNOON. STRONG STORMS ARE LIKELY DURING THIS
PERIOD. A FEW SEVERE STORMS STORMS ARE POSSIBLE...BUT EXACT TIMING
AND LOCATION OF THE SEVERE STORMS IS UNCERTAIN.

HEAT INDICES WILL LIKELY REACH THE TRIPLE DIGITS OVER MOST OF THE
AREA ON SUNDAY AND MONDAY AFTERNOON. HOT TEMPERATURES ARE FORECAST
TO PERSIST INTO MID WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT...MAINLY
WEST OF THE FLINT HILLS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Jul 28, 9:55 AM CDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
955 AM CDT THU JUL 28 2016

KSZ096-281545-
NEOSHO KS-
955 AM CDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NEOSHO COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 1045 AM CDT

* AT 954 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR ERIE...
  MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CHANUTE...ERIE...ST. PAUL...WALNUT...GALESBURG...
  EARLTON AND CHANUTE AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3741 9509 3749 9546 3772 9552 3771 9517
      3760 9508
TIME...MOT...LOC 1454Z 310DEG 18KT 3762 9526

CARUSO
Special weather statement, Jul 28, 10:45 AM CDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1045 AM CDT THU JUL 28 2016

KSZ095-096-281630-
WILSON KS-NEOSHO KS-
1045 AM CDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL WILSON COUNTY IN SOUTHEASTERN KANSAS...
  SOUTHWESTERN NEOSHO COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 1130 AM CDT

* AT 1042 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR
  THAYER...OR 7 MILES SOUTH OF CHANUTE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM. BRIEF INTENSE RAINFALL RATES ARE LIKELY
WHICH MAY CAUSE PONDING OF WATER.

* LOCATIONS IMPACTED INCLUDE...
  CHANUTE...ERIE...THAYER...GALESBURG...EARLTON AND LAKE PARSONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3756 9520 3738 9533 3738 9545 3749 9568
      3766 9550
TIME...MOT...LOC 1542Z 289DEG 21KT 3756 9550

CARUSO
Local storm report, Jul 28, 10:58 AM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1058 AM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     TSTM WND DMG     ERIE                    37.57N 95.24W
07/28/2016                   NEOSHO             KS   CO-OP OBSERVER

            OBSERVER REPORTED THAT A TREE FELL ONTO A ROOF OF A HOME
            IN ERIE.

&&

JMC
Special weather statement, Jul 28, 12:46 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1246 PM CDT THU JUL 28 2016

KSZ094-281830-
ELK KS-
1246 PM CDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN ELK COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 130 PM CDT

* AT 1244 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF GRENOLA...OR 9
  MILES WEST OF HOWARD...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM. BRIEF TORRENTIAL RAINFALL RATES ARE LIKELY
WITH THIS STORM WHICH MAY LEAD TO PONDING OF WATER.

* LOCATIONS IMPACTED INCLUDE...
  MOLINE AND GRENOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3747 9650 3753 9632 3734 9621 3730 9648
      3730 9650
TIME...MOT...LOC 1744Z 323DEG 9KT 3745 9643

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:33 AM CDTSpecial Weather StatementICTRice27 min
Jul 28, 9:55 AM CDTSpecial Weather StatementICTNeosho50 min
Jul 28, 10:45 AM CDTSpecial Weather StatementICTNeosho45 min
Jul 28, 12:46 PM CDTSpecial Weather StatementICTElk44 min
Jul 28, 2:43 PM CDTSpecial Weather StatementICTSumner47 min
Jul 28, 2:44 PM CDTSpecial Weather StatementICTCowley46 min
Jul 28, 3:08 PM CDTSevere Thunderstorm WarningICTCowley, Sumner48 min
Jul 28, 3:35 PM CDTSpecial Weather StatementICTCowley55 min
Jul 28, 3:43 PM CDTSevere Thunderstorm WarningICTCowley36 min
Jul 28, 5:23 PM CDTSpecial Weather StatementICTRussell37 min
Jul 28, 5:52 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell38 min
Jul 28, 6:24 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Rice, Russell, Saline36 min
Jul 28, 6:46 PM CDTSpecial Weather StatementICTReno29 min
Jul 28, 6:55 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, McPherson, Rice35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.